Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 255, NWS Indianapolis, IN

June 22, 2006Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2006, 4:04 PM CDT for Knox County, Indiana. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 4:04 PM CDT (21:04 UTC)
Expired
Jun 22, 2006, 5:00 PM CDT
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 45 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:10 PM CDTTSTM WND DMG7 Ssw Vincennes, INNUMEROUS TREES AND POWERLINES DOWN IN SW KNOX CO.
Jun 22, 4:18 PM CDTTSTM WND GST 57Vincennes, ININDOT MESONET SITE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 11:58 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 222103
SVRIND
INC083-222200-
/O.NEW.KIND.SV.W.0255.060622T2104Z-060622T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM CDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTHWEST INDIANA...
  THIS INCLUDES THE CITY OF VINCENNES...

* UNTIL 500 PM CDT

* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DECKER...OR ABOUT 9 MILES SOUTHWEST OF
  VINCENNES...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VINCENNES AROUND 420 PM CDT...
  MONROE CITY AROUND 425 PM CDT...
  BRUCEVILLE AROUND 435 PM CDT...
  BICKNELL AROUND 445 PM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3842 8778 3851 8737 3888 8719 3890 8745

$$
SALLY
2 follow-up statements
000 
WWUS53 KIND 222129
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
528 PM EDT THU JUN 22 2006

INC083-222200-
/O.CON.KIND.SV.W.0255.000000T0000Z-060622T2200Z/
KNOX IN-
428 PM CDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR KNOX COUNTY...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR VINCENNES...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUCEVILLE AROUND 435 PM CDT...
  BICKNELL AROUND 445 PM CDT...
  EDWARDSPORT AROUND 450 PM CDT...

TORRENTIAL DOWNPOURS WILL ALSO ACCOMPANY THIS STORM.

LAT...LON 3842 8778 3851 8737 3888 8719 3890 8745

$$
SALLY
000 
WWUS53 KIND 222201
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
601 PM EDT THU JUN 22 2006

INC083-222211-
/O.EXP.KIND.SV.W.0255.000000T0000Z-060622T2200Z/
KNOX IN-
501 PM CDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY EXPIRED AT 500 PM
CDT...

HEAVY RAIN WILL CONTINUE IN KNOX COUNTY UNTIL 530 PM CDT.

LAT...LON 3842 8778 3851 8737 3888 8719 3890 8745

$$
SALLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:10 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 1:10 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EDT THU JUN 22 2006

.DISCUSSION...RADAR SHOWS CONVECTION DEVELOPING AND PUSHING ACRS
CENTRAL INDIANA EARLY THIS AFTERNOON. H20 IMAGERY SHOWS A SECOND
S/W NEAR KANSAS CITY THAT WL IMPACT OUR AREA LATER. SFC DEWPOINTS
VERY MOIST IN THE LOWER 70S. REMNANTS OF EARLIER MCS HAVE PROVIDED A
TRIGGER FOR TSRA DEVELOPMENT THIS AFTERNOON.

MAIN FORECAST CHALLENGE WL BE TIMING OF PCPN EVENTS OVER THE NEXT
12-24 HRS.

NAM SEEMS TO BE HAVING SOME PROBLEMS DEFINING AND PROPAGATING THE H5
S/W. GFS LOOKS MUCH BETTER HERE AND WL USE THE GFS. ATTM EXPECTING 2
ROUNDS OF TSRA ACRS CENTRAL INDIANA OVR THE NEXT 12-24 HRS. THE
FIRST ROUND IS CURRENTLY ONGOING AND PUSHING ACRS THE FA. AFTER THIS
ROUND IS OVR EXPECT A LULL IN BETWEEN SYSTEMS AS ATMOS RESETS A BIT.
GFS THEN BRINGS NEXT SYSTEM IN LATE THIS EVENING AND OVERNIGHT AS
STRONG VV IS SEEN PARTICULARLY AROUND 12Z. TIME SECTIONS SHOW A VERY
MOIST COLUMN AND VERY STRONG VV AHEAD OF THE NEXT S/W. FORECAST
SOUNDINGS TONIGHT REMAIN QUITE UNSTABLE WITH LI/S NEAR -10 AND
PLENTY OF CAPE...NEAR 4000-5000 J/KG. PRECIPITABLE H2O VALUES NEAR
1.64 SUGGEST TORRENTIAL RAINS ALSO POSSIBLE WITH THUNDERSTORMS.

CD FRONT WL PUSH SOUTH ACRS INDIANA OVERNIGHT TONIGHT AS LOW PRES
TRAVERSES NE ALONG THE OH RVR. GIVEN OUR PROXIMITY TO THE LOW
MORNING CLDS AND SHRA SHOULD BE EXPECTED AS WE REMAIN ON THE NW SIDE
OF THIS SYSTEM. THE LOW PULLS AWAY ON FRI NIGHT AND COOL HIGH PRES
OVR NRN IL AND THE WRN GRT LKS BUILDS ACRS INDIANA. WL TRY AND FOCUS
BEST POPS FOR FRI DURG THE MORNING HOURS AND SLOWLY TAPER THEM OFF
THROUGH THE COURSE OF THE DAY.

GIVEN THE EXPECTED CLDS AND RAIN WL LOOK TOWARD WETBULB TEMPS
TONIGHT AND WILL VEER AWAY FROM MAV AT SITES WHERE MAV DOES NOT
HANDLE THIS TOO WELL. FRI HIGHS LOOK GOOD AND WL STICK CLOSE. FRI
LOW MAY BE A BIT COOL... WL WORK A COMPROMISE THERE.

DRY AND WARMER WX FOR SAT AS HIGH PRES BUILDS IN. GIVEN THE EXPECTED
SUNSHINE WL BUMP UP HIGHS 1-2 DEGREES FROM FRI.

&&

IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

.AVIATION...

FOR 221800Z TAFS...INITIAL LINE OF CONVECTION ALONG OUTFLOW BOUNDARY
WILL BE MOVING NEAR OR ACRS TAF SITES AT ISSUANCE TIME. WILL TRY TO
TIME THESE RIGHT AT ISSUANCE TIME IF POSSIBLE. OTHERWISE WILL STICK
WITH VCTS. SHOULD BE A LULL IN ORGANIZED ACTIVITY BEFORE NEXT WAVE
ARRIVES AFTER 00Z. WITH WIDESPREAD FORCING AVAILABLE LOOKS TO BE A
GOOD ENOUGH CHANCE FOR RAIN TO PUT IN MAIN BODY OF TAFS AT THAT
TIME. AS RAIN BECOMES MORE WIDESPREAD...MVFR CONDITIONS SHOULD
DEVELOP. CONDITIONS WILL IMPROVE DURING FRIDAY MORNING.

PUMA
AVIATION...CS
Hazardous weather outlook, Jun 22, 12:15 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT THU JUN 22 2006

...CORRECTED TYPO IN EXTENDED PORTION...

INZ021-028>031-035>049-051>057-060>065-067>072-231345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1215 PM CDT THU JUN 22 2006 /115 PM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA LATE THIS
AFTERNOON. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT
LIGHTNING WILL BE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

MORE THUNDERSTORMS WILL RETURN TO THE STATE BY MID EVENING AND
CONTINUE OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING
WIND AND HAIL. HEAVY RAIN AND FLOODING WILL ALSO BE A CONCERN
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY, ALONG AND
SOUTH OF A LINE FROM TERRE HAUTE TO MUNCIE, WITH THE MAIN THREAT
AGAIN BEING DAMAGING WIND AND LARGE HAIL. HEAVY RAINFALL WILL BE
POSSIBLE FRIDAY, SOUTH OF INTERSTATE 70.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...FRIDAY NIGHT AND
SATURDAY OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGION WIDE MONDAY THROUGH
WEDNESDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Jun 22, 1:11 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
211 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             3 WSW WHITESTOWN        39.98N 86.40W
06/22/2006  U0.88 INCH       BOONE              IN   AMATEUR RADIO

&&

NIELD
Local storm report, Jun 22, 1:15 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     12 NW TIPTON            40.41N 86.20W
06/22/2006                   TIPTON             IN   EMERGENCY MNGR

            SEVERAL TREES DOWN BETWEEN COUNTY ROADS ELEVEN HUNDRED
            WEST AND 1000 WEST ON COUNTY ROAD 650 NORTH.

&&

NIELD
Local storm report, Jun 22, 1:49 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
249 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 NNE SOUTHPORT         39.70N 86.10W
06/22/2006  U0.75 INCH       MARION             IN   NWS EMPLOYEE

            DIME SIZE HAIL REPORTED BY OFF DUTY NWS METEOROLOGIST AT
            INTERSTATES 465 AND 65.

&&

NIELD
Local storm report, Jun 22, 2:06 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     8 SE INDIANAPOLIS       39.69N 86.04W
06/22/2006                   MARION             IN   TRAINED SPOTTER

            STOP SIGN BLOWN DOWN BY TSTM WND

&&

PGRAY
Local storm report, Jun 22, 2:22 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 S FRANKLIN            39.43N 86.06W
06/22/2006  E0.88 INCH       JOHNSON            IN   AMATEUR RADIO

            NICKLE SIZE HAIL AT JOHNSON COUNTY AIRPORT

&&

PGRAY
Local storm report, Jun 22, 3:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     RUSHVILLE               39.61N 85.45W
06/22/2006                   RUSH               IN   LAW ENFORCEMENT

            TREE ON POWERLINE/POWER OUTAGE IN RUSHVILLE

&&

PGRAY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:28 AM CDTSevere Thunderstorm WarningINDFountain, Vermillion39 min
Jun 22, 11:32 AM CDTSevere Thunderstorm WarningINDCarroll45 min
Jun 22, 11:50 AM CDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe40 min
Jun 22, 11:56 AM CDTSevere Thunderstorm WarningINDHoward64 min
Jun 22, 12:05 PM CDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo40 min
Jun 22, 12:47 PM CDTSevere Thunderstorm WarningINDBoone43 min
Jun 22, 1:28 PM CDTSevere Thunderstorm WarningINDMorgan32 min
Jun 22, 1:30 PM CDTSevere Thunderstorm WarningINDHendricks, Marion60 min
Jun 22, 2:00 PM CDTSevere Thunderstorm WarningINDJohnson30 min
Jun 22, 2:11 PM CDTSevere Thunderstorm WarningINDHancock64 min
Jun 22, 2:27 PM CDTSevere Thunderstorm WarningINDJohnson, Shelby48 min
Jun 22, 2:41 PM CDTSevere Thunderstorm WarningINDRush49 min
Jun 22, 2:45 PM CDTSevere Thunderstorm WarningINDBartholomew45 min
Jun 22, 3:04 PM CDTSevere Thunderstorm WarningINDBartholomew41 min
Jun 22, 4:06 PM CDTSevere Thunderstorm WarningINDJennings39 min
Jun 22, 4:46 PM CDTSevere Thunderstorm WarningINDGreene44 min
Jun 22, 5:19 PM CDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo56 min
Jun 22, 5:33 PM CDTSevere Thunderstorm WarningINDOwen42 min
Jun 22, 5:45 PM CDTSevere Thunderstorm WarningINDClay, Parke, Vigo45 min
Jun 22, 5:57 PM CDTSevere Thunderstorm WarningINDMorgan, Putnam48 min
Jun 22, 6:48 PM CDTFlash Flood WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.